Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


saving face
Apr 30, 2008

hello, I am a treatment experinced hiv positive individual 40 year old male, the treatment im on is a combo of fuzeon, kaletra, and emtriva, which seems to be workig well for me, in the past I have had pnemonia, and about 4 years ago I had lymphoma and underwent 6 monthgs of chemotherapy, I just wanted to give you a little bit of my history and I honeslty dont know if this is the place to ask this question. I seem to have mile to moderate lipodistrophy in the face ( I belive that that the one med tha caused this was crixivan which I took sometime in the 90's ) I have lived with this since the mid 90's and to be hoenst I just cant deal with looking in the mirror anymore and not recognizing the face I see anymore, I have tried to put it out of my mind and go on but a person is not supposed to be shocked at what they see in the mirror on a daily basis. This is causing me severe emotional distrees especially in social situations causing me to feel extremely uncofortable, I will never look at anyone in the eye, people have come up and just plain asked me if I am sick or hiv positive and I always feel like when I walk down the street people are staring at my face. And I refuse to take pictures at family gatherings because I just dont want to look at myself. My medical team at the chealsea center for special studies, althought provide excellent care hiv wise, havent the foggiest idea on how to help me, the psychiatrist there wants to pump me with antidepressant pills (which by the way Im already on clonapin and zoloft) and my social worker althogh a very nice lady did her best to get information for me but was told that my insurance (I have medicaid, medicare and the company that covers my meds is a company called first health premire)will in no way pay for the cost of what they consider a cosmetic procedure. I am also unemplyed, live on social security with is a monthinly check of 740 dollars a month and get a meastly 13 dollars in food stamps because according to the government I make to much money. to say that I'm frustrated is an understatement. suicidal thoughts have crossed my mind many times. I did get as far as sending away for the applicaton for fee acces to sculptra, but I never filled it our or sent it because even If I did get the material (which I'm sure Im elligable for) I would still have to pay to have the procedure done and I just dont have the money to do that. I've aleady had the wonderful experience of fighting with my insurance companys for certain medications, that they have refused, this happens almost on a monthly basis, fighting for brand name zoloft because the generic doesnt work for me, and valtrex because the zovirax doenst work for me (I get physically sick when I get a herpes outbreak with fevers and weakness and chills) I just dont have the strength in me to be fighting for this which I dont belive to be a cosmetic procedure but a life saving, quality of life issue, can you please help me? Any information on how to get them to pay for this or andy advocates for hiv pozitive patients for that can in no way pay for this would be greatly appreciated, sorry for the long winded letter but I just dont know where else to turn and I feel like Im at my wits end. Thank you for your help in advance.

Response from Dr. Henry

I believe that some insurance companies in New York have paid for the injections for facial lipodsytrophy but that has not been close to uniform. If it is made clear that the fat loss is a side effect of treatment that may help. It may also help if you could identify a provider who will do the injections and give you a price quote if the Sculptra was provided by the company. If any reader has specific advice for this patient please post. I have had some posting where readers have stated they have been able to get coverage for procesures for facial wasting but as you well express-in many ways the US health care system is a mess! KH



Previous
joint problems
Next
Periodontal Disease

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement